Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 346, NWS Dodge City, KS

August 23, 2004Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2004, 4:59 AM CDT for Barber County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 4:59 AM CDT (09:59 UTC)
Expired
Aug 23, 2004, 5:45 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230959
SVRDDC
KSC007-231045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 AM CDT

* AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF MEDICINE LODGE...MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN BARBER COUNTY...
  MEDICINE LODGE...
  SHARON...
  HAZELTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3730 9881 3701 9882 3702 9837 3736 9837
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 2:30 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 AM CDT MON AUG 23 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST PROBLEM OF THE DAY WILL BE PLACEMENT OF THUNDERSTORM
CHANCES, AND HOW HIGH TO GO WITH POPS.

SURFACE ANALYSIS FROM 07Z SHOWED A TROUGH CUTTING N TO SSW FROM MCK
TO JUST WEST OF GCK TO JUST E OF EHA.  THINK THERE WILL BE PLENTY
OF CONVERGENCE BOUNDARIES FOR MOISTURE TO FOCUS ALONG THIS AM.  WILL
GO WITH THE HIGHEST CHANCE POPS IN THE ASHLAND/P28 AREAS, WHERE 70
DEW POINTS ARE ADVECTING TOWARD.  ONCE THIS FIRST WAVE GOES
THROUGH, PARTIAL CLEARING AND STRONG WARM AIR ADVECTION RIDING IN ON
A SOUTHERLY LOW LEVEL JET SETTING UP, THINK THE EASTERN 1/2 OF CWA
COULD SEE MORE CONVECTIVE ACTION THIS AFTERNOON.  WILL NOT MENTION
POSSIBLE SEVERE AT THIS TIME, BUT CANT RULE HAIL AND WIND OUT.

LIKE THE ETA MODEL OVERALL, BUT RUC WAS BEST WITH THIS MORNINGS
CONVECTION.  THE WILL BE MORE CHANCES FOR WIDELY SCATTERED
THUNDERSTORMS EARLY TONIGHT (MON NT), BUT AGAIN THE EASTERN CWA
WILL HAVE BETTER MOISTURE SOURCE AND WILL HAVE CHANCE POPS THERE AND
SLIGHT CHANCE POPS FARTHER WEST.  AFTER TONIGHT, SEE US BETWEEN
FRONTAL POSITION THROUGH TUESDAY NIGHT AND WILL DROP POPS.

AS FOR THE TEMPERATURE FORECASTS, THINK THE WARM AIR OVER THE
SOUTHWEST U.S. WILL EDGE SLOWLY EAST, HELPING SW KANSAS SEE THE 90S
AGAIN.  LOW 90S WILL HOLD MOST LOCALES TODAY, AND PLAN TO BUMP MAX
TEMP FORECASTS TO THE MID TO UPPER 90S FOR TUESDAY.  LOWS WILL
FOLLOW A SIMILAR PATTERN, WITH MID 60S NORTH AND CENTRAL, AND NEAR
70 IN THE SOUTHEAST CORNER.

DAYS 3-7...

LIMITED TIME AVAILABLE FOR LOOKING OVER THE LATER PERIODS, BUT AT
THIS TIME IT APPEARS THAT THE GRIDS ARE IN DECENT SHAPE. NOT
PLANNING TO MAKE ANY MAJOR CHANGES.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 92 66 95 67 / 30 30 00 00
GCK 93 64 94 64 / 20 20 00 00
EHA 92 64 93 64 / 20 20 00 00
LBL 94 65 94 66 / 20 20 00 00
HYS 92 66 95 66 / 30 30 00 00
P28 90 70 97 70 / 40 30 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Aug 22, 5:00 AM CDT, 23 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 22 2004

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER JUST
ABOUT ANY SPOT IN SOUTHWEST KANSAS.  HOWEVER, NO SEVERE THUNDERSTORMS
OR ANY OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:16 AM CDTSevere Thunderstorm WarningDDCClark44 min
Aug 23, 3:15 AM CDTSevere Thunderstorm WarningDDCComanche45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.